Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 53, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 28, 2024, 12:47 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2024, 12:47 PM MST (19:47 UTC)
- Expired
- Jul 28, 2024, 4:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855
WGUS55 KTWC 281947
FFWTWC
AZC003-282300-
/O.NEW.KTWC.FF.W.0053.240728T1947Z-240728T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1247 PM MST Sun Jul 28 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southwestern Cochise County in southeastern Arizona...
* Until 400 PM MST.
* At 1247 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 1.5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sierra Vista, Hereford, Fort Huachuca, Palominas, Coronado
National Memorial and Ramsey Canyon Preserve.
This includes the following Flash Flood Prone Locations...
Moson Rd from HWY 90 and Hereford Rd.
This includes Route 92 between mile markers 324 and 340.
This includes the following streams and drainages...
San Pedro River and Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3146 11034 3150 11030 3153 11024 3154 11013
3149 11011 3141 11009 3134 11013 3134 11020
3133 11030 3139 11030 3143 11034
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KJS1 follow-up statement
789
WGUS75 KTWC 282254
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
354 PM MST Sun Jul 28 2024
AZC003-282304-
/O.EXP.KTWC.FF.W.0053.000000T0000Z-240728T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
354 PM MST Sun Jul 28 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON FOR
SOUTHWESTERN COCHISE COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3146 11034 3150 11030 3153 11024 3154 11013
3149 11011 3141 11009 3134 11013 3134 11020
3133 11030 3139 11030 3143 11034
$$
KJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:55 AM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 28, 9:55 AM MST, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 955 AM MST Sun Jul 28 2024 .SYNOPSIS...Daily chances for showers and thunderstorms this through the week. Main threats will be heavy rainfall with strong gusty winds. Localized flash flooding and isolated severe winds will be possible. .UPDATE...Latest visible satellite imagery shows cloud cover slow to dissipate this morning over the majority of Pinal, western Pima, northern Cochise, southern Graham/Greenlee counties. Surface dewpoints are in the 60s across most of the forecast area. The 12Z TWC sounding reported 1.66 inches of precipitable water in the atmospheric column this morning, which is just shy of the 90th percentile for 12Z soundings on this date by about a tenth of an inch, but well over the 75th percentile. There is plenty of moisture in the atmospheric column again this morning across southeast AZ with a deeper warm cloud layer depth of around 11,100 ft (up from 7800 ft yesterday) and even weaker mean flow aloft. There is just enough deep layer shear (around 20 kts) to sustain storms that do develop today tapping into the 1300 J/kg of most unstable CAPE, but with the mean flow being so weak, the biggest concern today will be heavy rainfall leading to flash flooding. Many areas that received heavy rainfall yesterday in Santa Cruz and Cochise counties will likely receive additional rainfall again today which amplifies the flash flood threat for those areas. HREF is showing a broad area of 50-70 percent chance of receiving an inch in a 3-hour period across Santa Cruz, Cochise, Graham, and eastern Pima counties this afternoon with even a slight chance (10 percent) of receiving 3 inches in a 3-hour period over western Santa Cruz county. Wind threat overall appears to be on the lower end again today with DCAPE from the 12Z TWC sounding coming in at ~960 J/kg, but cannot rule out a few strong to severe winds out of the stronger storms. Convective allowing models are highlighting a similar start time and set up to yesterday (i.e., starting south and east of Tucson around noon) but today will expect more coverage around the Tucson Metro and T.O. Nation into the mid afternoon/early evening hours. Overall, looking at another day of flash flooding concerns but with increasing confidence of storms with heavy rainfall impacting the Tucson Metro area to points west/northwest of Tucson this afternoon and evening. && .DISCUSSION... Seasonable moisture in place with surface dewpoints in the 60s and precipitable water values ranging from around 1.3 inches east to 1.6 inches west. A relative down day yesterday for the greater Tucson area after being worked over by storms last night. Today the flow should have recovered with a better chance of storms this afternoon. Watch for a potential organized thunderstorm complex in northern Sonora tonight that may push debris with embedded showers into our area in the early morning hours. Ensemble means have the high center reconsolidating to our east the first half of the week, with a little stronger southerly flow opening the door for a weak inverted trough to push into SE AZ around mid week. Timing and trajectories uncertain, but it could enhance an atypical diurnal trend with elevated chances of overnight storms. High center should reconsolidate near the four corners area to start the new month for a very typical deep monsoon pattern for continued thunderstorm chances. A strong H7 theta-e ridge should extend further north through most of AZ and even northward as this happens. && .AVIATION...Valid through 29/12Z. SCT-BKN clouds AOA 7-12k ft AGL. Scattered thunderstorms between 28/20Z and 29/04Z. Strong winds to 45 kts possible near TSRA with MVFR conditions. Otherwise light winds this morning with winds generally under 12kts this afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Elevated moisture will continue with scattered afternoon and evening showers and thunderstorms. Each day has the threat of heavy rain, localized flash flooding and strong gusty outflow winds. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. As high pressure builds mid- week, high temperatures should rise a bit and minimum relative humidities should fall by a few percentage points. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory from 4 PM this afternoon to 8 PM MST this evening for AZZ505. && DVS Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:06 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 2 hr |
| Jul 27, 6:31 PM MST | Flash Flood Warning | TWC | Greenlee | 3 hr |
| Jul 27, 7:11 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 28, 1:21 AM MST | Blowing Dust Advisory | TWC | Pinal | 19 hr |
| Jul 28, 12:27 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Jul 28, 12:36 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 39 min |
| Jul 28, 12:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 51 min |
| Jul 28, 12:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 36 min |
| Jul 28, 1:10 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 28, 1:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 19 min |
| Jul 28, 1:19 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 28 min |
| Jul 28, 1:31 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 28, 1:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 27 min |
| Jul 28, 2:29 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 28, 2:33 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Jul 28, 2:40 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Jul 28, 3:03 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 3:11 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 49 min |
| Jul 28, 3:17 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 2 hr |
| Jul 28, 3:22 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 3:53 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Jul 28, 4:10 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 28, 4:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 28, 4:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 28, 4:32 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 43 min |
| Jul 28, 4:46 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.